MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW PERCUTANEOUS TOWER OUTER SLEEVE; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW PERCUTANEOUS TOWER OUTER SLEEVE; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.52.10.0401
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 19 february 2018: lot 1654934: (b)(4) items manufactured and released on 31 march 2017.No anomalies found related to the issue.Second case with items of this lot.Additional device involved: mis pedicle screw 03.52.10.0402 percutaneous tower inner sleeve () lot 1651052: (b)(4) items manufactured and released on 25 july 2016.No anomalies found related to the problem.To date, this is the second similar event reported on items of the same lot.Visual inspection performed by medacta r&d spine project manager: the perc.Towers are designed in order to lock to the implant, by means of sliding the outer sleeve 03.52.10.0401 over the inner sleeve 03.52.10.0402.The outer sleeve compresses laterally the extremities of the inner sleeve in order to "clamp" the implant.At the end of the surgery, the outer sleeve is slid back to the "open" position and the extremities of the inner sleeve should open up laterally to release the perc.Tower from the implant.In this surgery, due to the patient anatomy and/or to the screw positioning the extremities of the tower were probably pressed by muscle and/or bone.A new instrument has been developed and recently released on the market, intended to make the manoeuvre more easy, simple and effective.Its use is described in the surgical technique.Either it was not used correctly, or it was not effective.In such cases, the surgery is delayed to get the towers released and removed.In addition a new version of percutaneous tower has been released with the project (b)(4) that has been developed in order to avoid this kind of problem.
 
Event or Problem Description
During spine surgery it was difficult to disengage the tower from the screw head.The proper mis release system instrument was used, but only the outer shaft opened, without disengagement of the inner part.The surgery was completed successfully with approximately 15-20 minutes of delay.

Brand Name
MIS PEDICLE SCREW PERCUTANEOUS TOWER OUTER SLEEVE
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8764334
Report Number3005180920-2019-00539
Device Sequence Number1845773
Product Code LXH
UDI-Device Identifier07630971202498
UDI-Public07630971202498
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.52.10.0401
Device Lot Number1654934
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2019
Initial Report FDA Received Date07/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;